Blogs
CATEGORIES [ BREAST CANCER ]

Bisphosphonates to prevent breast cancer recurrence

BY DEBU TRIPATHY | FEBRUARY 14, 2014

Debu Tripathy blog image

Sometimes advances in treatment come suddenly with the results of one major trial, but in the case of bisphosphonates--drugs used to treat bone thinning or bone metastases--the information has been trickling in slowly.

For over a decade, studies in early-stage breast cancer have hinted that the risk of metastatic recurrence can be lowered with bisphosphonates. We still don't know exactly how a bone-targeting drug could prevent recurrence. One clue comes from that fact that these drugs seem to lower the number of microscopic cancer cells that are sometimes seen in the bone marrow of patients--even those that may never actually develop metastases. However, patients who harbor these so called "micrometastases" do have a higher risk of developing breast cancer. It has been postulated that the bone may serves as the "soil" to support the "seed," in this case tumor cells, that can then go on to form metastases. It is therefore thought that bisphosphonates, which are known to lower the resorption and turnover of bone minerals, may therefore make the "soil" less hospitable to tumor cells.

However, large randomized clinical trials of bisphosphonate therapy using the more potent newer generation amino-bisphosphonates such as Zometa (zoledronic acid) have yielded mixed results--some showing fewer recurrences and others showing no effect at all.

Finally, a clearer picture appears to be emerging from analyzing all these trials together, as was recently done in what is called an overview (or meta-) analysis. A pooling of the results of trials that involved nearly 23,000 patients demonstrates that the main impact is in post-menopausal women, or those that have their ovaries suppressed with medical therapy. In these patients, the death rate is lowered by about 3 percent over 10 years. While this difference may seem modest, it is in the same range of what some chemotherapy treatments provide for early-stage breast cancer. It is unlikely that more trials of this nature will be done, although we still await results and updates from some of these studies. The big question will be whether the medical community (and insurance companies) will heed the results of this meta-analysis when many of the individual trials were negative. This remains to be seen as revised guidelines in this area are currently being formulated by the American Society of Clinical Oncology.

RELATED POSTS

COMMENTS

I took this med for some years and in the end I developed a bone death in my jaw, this is called necrosis of the jaw and it happens when this med starves the jaw bone of oxygen and causes it to die along with any teeth in its way. I guess for some it will work great but for those like myself it wasn't worth all the pain and teeth that I lost over the last year.
- Posted by Becky Zuidervaart 2/18/14 5:01 PM

I have used Zometa (and more recently Xgevia) in connection with treatment for my Stage IV breast cancer for in excess of eight years. I have encountered no such side effects. While osteonecrosis of the jaw IS a potential side effect of these drugs, there are measures that can be taken to monitor for and help prevent such a side effects from ocurring (although as with many drugs, there are no guarantees). For anyone using or interested in using this class of drugs I highly recommend you discuss the potential side effects thoroughly with your provider as well as do your own research into the potential benefits and side effects. Your individual circumstances will dictate whether one of these drugs will be a good choice for you.
- Posted by Lisa 2/19/14 12:18 AM

I have been taking Bisphosphonate Ibrandronic Acid (Bonviva) for about ten years now as I am taking Letrozole for Breast Cancer, which has thinned the bones. I did have a scare this year (osteonecrosis of the jaw) but happily turned out to be something not too serious. So as Lisa mentioned it is best to discuss potential side effects thoroughly with your Doctor
- Posted by lesley asque 2/20/14 4:50 AM

ADD A COMMENT

Your comment will appear once approved by CURE staff:
* Required fields